Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 4, 2020, 5:30 PM EDT for Crawford County, Orange County, Indiana. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 5:30 PM EDT (21:30 UTC)
- Expired
- Jun 4, 2020, 6:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crawford County, IN, Orange County, IN
The radar
The Louisville radar (KLVX), 64 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:30 PM EDT | TSTM WND DMG | 1 Nw English, IN | TREE DOWN ON BROWNSTOWN RD NEAR THE GOLF COURSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
008
WUUS53 KLMK 042130
SVRLMK
INC025-117-042200-
/O.NEW.KLMK.SV.W.0101.200604T2130Z-200604T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
530 PM EDT Thu Jun 4 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northern Crawford County in south central Indiana...
Southern Orange County in south central Indiana...
* Until 600 PM EDT.
* At 529 PM EDT, severe thunderstorms were located along a line
extending from near Paoli to 6 miles southwest of English, moving
east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
English, Carefree Town, Marengo, Ethel, Trotter Crossing, Valeene,
Pine Valley, Taswell, Switzer Crossroads and Chambersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3856 8631 3822 8631 3825 8657 3827 8657
3827 8660 3851 8663
TIME...MOT...LOC 2129Z 259DEG 19KT 3849 8653 3826 8652
HAIL...<.75IN
WIND...60MPH
$$
AMS1 follow-up statement
879
WWUS53 KLMK 042157
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
557 PM EDT Thu Jun 4 2020
INC025-117-042207-
/O.EXP.KLMK.SV.W.0101.000000T0000Z-200604T2200Z/
Crawford IN-Orange IN-
557 PM EDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAWFORD AND SOUTHERN
ORANGE COUNTIES WILL EXPIRE AT 600 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3856 8631 3822 8631 3825 8657 3827 8657
3827 8660 3851 8663
TIME...MOT...LOC 2157Z 259DEG 19KT 3851 8637 3828 8636
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 4, 3:00 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Louisville KY 300 PM EDT Thu Jun 4 2020 .Short Term...(This evening through Friday) Issued at 300 PM EDT Thu Jun 4 2020 A shortwave trough and remnant sfc meso low are evident over SE Missouri this afternoon on satellite imagery and mosaic reflectivity. Moist southerly low level flow continues downstream of these features over central KY and southern IN. Weak LL convergence, along with sfc heating and a boost from the shortwave, quickly eroded a capping inversion earlier during the midday hours. Scattered showers and storms, some briefly strong, continue to move slowly northeast across the region. An isolated strong storm will be capable of torrential rainfall, gusty winds over 30-40 mph, and lightning. Hail seems less likely given very weak deep layer shear and a moist environment. Storms are also struggling against marginal lapse rates of 5.5 C/km in the 700-500 mb layer. Storms are expected to weaken further after sunset as instability diminishes. However, the upstream meso low will meander eastward right across the forecast area overnight. Scattered showers and the development of low clouds are expected overnight, with low clouds persisting into the mid to late morning hours of Friday. Any isolated showers in the I-75 corridor should be winding down by 10- 12z. Subsidence behind the departing MCV and shortwave aloft could actually provide for a mainly dry Friday. There is a weak signal in CAMs for isolated showers/storms developing east of I-65 in the afternoon, but confidence in the mesoscale details is low at this time. Upper 60s and lower 70s will be common for lows Friday morning. Low stratus Friday morning will initially delay sfc heating, but highs should still recover into the mid and upper 80s in the afternoon as those low clouds lift/scatter. && .Long Term...(Friday night through Thursday) Issued at 250 PM EDT Thu Jun 4 2020 Friday Night - Saturday... Unsettled weather continues at least for the first part of the weekend as hot and humid conditions stick around ahead of a cold front. The front will finally push through our area later Saturday as a surface low moves from the eastern Great Lakes into New England. Will continue scattered storm chances Friday night and Saturday ahead of this feature as the unstable airmass remains. Deep layer shear will still be lacking, so don't expect much more than garden variety storms. As always, any storm will be capable of brief heavy rainfall, lightning, and gusty winds. The best chances by Saturday afternoon will mainly be limited to KY south of the boundary, with things drying out from N to S the deeper into the afternoon/evening we get on Saturday. Will keep coverage in the isolated to scattered range, so not everyone will see a shower/storm. Temps will be warm, ranging mostly in the 85 to 90 degree range. Saturday Night - Monday Night... A dry stretch of weather will take shape for the second part of the weekend as initial dry NW flow aloft will combine with the southern fringes of surface high pressure centered over the Great Lakes. We will see a subtle "cool" down behind the front with lows back in the low to mid 60s by Saturday night, and highs in the low to mid 80s for Sunday. The BWG region will likely still see upper 80s on Sunday. We may even see some upper 50 degree lows in our NE Sunday night, with low 60s elsewhere. The brief and subtle cool down will be short-lived as strong upper ridging looks to quickly build over the area by Monday. This will allow temps to rise back into the mid to upper 80s under continued dry conditions. Monday night lows also follow the milder trend, finding their way back to the mid and upper 60s. Tuesday - Wednesday Night... By Tuesday, the upper ridge axis will start to slide east in response to a northern Plains shortwave trough. Meanwhile, Cristobal will be somewhere over the lower or mid Mississippi River Valley. Depending on when it gets picked up by the aforementioned shortwave trough, will play a big factor on when/if we start to see rainfall chances increase. Lots to resolve between now and then, but for now will continue with Tuesday-Wednesday as the best time frame for rainfall. Heavy rainfall is still possible depending on where Cristobal tracks in conjunction with the northern Plains/upper Midwest system. The "crystal ball" for Cristobal will remain fuzzy/low confidence for a bit longer. Thursday... Thursday is pretty low confidence at this time as progression of the cold front trailing from the northern system mentioned above, may be slowed by a closed low off the mid Atlantic coast. Much of the data suggests dry again by Thursday, and will continue with that forecast, however may have to watch for some added precipitation chances if that overall progression trends slower. Look for temps in the 80s for highs during this time. && .Aviation...(18Z TAF Issuance) Issued at 137 PM EDT Thu Jun 4 2020 VFR weather is likely this afternoon and evening outside of any heavier showers or storms, but coverage of showers and storms has been increasing early this afternoon. Scattered thunderstorms are expected across central KY and southern IN through late this evening before diminishing. Stronger storms could produce gusty winds in excess of 30 kts, very heavy rainfall, and lightning. From 00-06z tonight, as lingering showers exit from west to east, MVFR stratus is expected to begin developing around a weak area of low pressure. This meso low will move east across the area overnight, and MVFR ceilings should persist until mid to late morning on Friday. After midnight, the forecast does trend drier through Friday morning. Depending on the location of subtle boundaries leftover tomorrow, isolated to scattered showers and storms are possible again Friday afternoon. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...EBW Long Term...BJS Aviation...EBW
Hazardous weather outlook, Jun 4, 3:36 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 336 PM EDT Thu Jun 4 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 336 PM EDT Thu Jun 4 2020 /236 PM CDT Thu Jun 4 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered strong storms this evening will be capable of torrential rainfall and localized flooding. Isolated flash flooding cannot be ruled out if multiple storms impact the same location. Brief gusty winds and lightning are also expected with the stronger storms. Storms are expected to weaken after sunset. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms are possible Friday afternoon, mainly east of Interstate 65. Storms may produce brief heavy rain, gusty winds, and lightning. Scattered storms will be possible Saturday, with the best chances being in the afternoon and evening hours. Gusty winds, heavy downpours, and lightning will be the main threats in the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to pass along any reports of severe weather they encounter. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW/BJS
In the hours before
Special weather statement, Jun 4, 4:55 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
455 PM EDT Thu Jun 4 2020
KYZ049-042130-
Clark-
455 PM EDT Thu Jun 4 2020
...A STRONG THUNDERSTORM WILL AFFECT CLARK COUNTY...
At 455 PM EDT, a strong thunderstorm was located near Cressy, moving
northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Winchester, Goffs Corner, Vianna, Lyndale, Jackson Ferry, Mina, Hunt,
Flanagan, Cotton Branch and Hedges.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3792 8399 3790 8399 3786 8401 3787 8403
3784 8400 3783 8402 3784 8402 3783 8404
3785 8406 3782 8407 3786 8409 3785 8411
3787 8413 3786 8416 3788 8418 3787 8422
3790 8427 3810 8413 3811 8409 3794 8397
TIME...MOT...LOC 2055Z 226DEG 15KT 3789 8409
RJSSpecial weather statement, Jun 4, 5:07 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
507 PM EDT Thu Jun 4 2020
INZ076-083-084-089-042130-
Crawford-Orange-Perry-Dubois-
507 PM EDT Thu Jun 4 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DUBOIS...
NORTHWESTERN CRAWFORD...NORTHERN PERRY AND WESTERN ORANGE COUNTIES...
At 506 PM EDT/406 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 10 miles south of Shoals to 14
miles northeast of Santa Claus. Movement was northeast at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Paoli, English, French Lick, Orangeville, West Baden Springs,
Birdseye, Dubois, Hillham, Celestine and West Fork.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3821 8644 3811 8679 3853 8681 3853 8668
3869 8668 3869 8650
TIME...MOT...LOC 2106Z 231DEG 17KT 3851 8675 3820 8669
AMSSpecial weather statement, Jun 4, 5:11 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
511 PM EDT Thu Jun 4 2020
KYZ024-025-028-045-053-042200-
Nelson-Meade-Hardin-Larue-Breckinridge-
511 PM EDT Thu Jun 4 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NELSON...
SOUTHERN MEADE...LARUE...HARDIN AND EASTERN BRECKINRIDGE COUNTIES...
At 511 PM EDT/411 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Hardinsburg to 11 miles
southwest of Elizabethtown to near Hodgenville. Movement was
northeast at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Elizabethtown, Hodgenville, Hardinsburg, Radcliff, Webster, Vine
Grove, Irvington, New Haven, Sonora and Ekron.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3806 8638 3783 8585 3776 8541 3748 8563
3754 8605 3774 8650
TIME...MOT...LOC 2111Z 208DEG 16KT 3776 8640 3760 8602 3755 8569
RJSSpecial weather statement, Jun 4, 5:14 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
414 PM CDT Thu Jun 4 2020
KYZ027-061-062-071-042145-
Grayson-Warren-Edmonson-Butler-
414 PM CDT Thu Jun 4 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL BUTLER...
EASTERN GRAYSON...CENTRAL WARREN AND EDMONSON COUNTIES...
At 413 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Leitchfield to 7 miles west of
Brownsville to near Memphis Junction. Movement was northeast at 45
mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Bowling Green, Leitchfield, Brownsville, Plum Springs, Crestmoor,
Memphis Junction, Mount Victor, Clarkson, Roundhill and Chalybeate.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3692 8663 3693 8664 3722 8649 3758 8621
3756 8618 3756 8617 3750 8606 3748 8605
3747 8606 3745 8606 3735 8612 3733 8612
3734 8613 3734 8615 3735 8616 3731 8614
3697 8631 3688 8648
TIME...MOT...LOC 2113Z 214DEG 44KT 3742 8623 3722 8640 3695 8654
RJSSpecial weather statement, Jun 4, 5:15 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
515 PM EDT Thu Jun 4 2020
INZ077-042145-
Washington-
515 PM EDT Thu Jun 4 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON
COUNTY...
At 515 PM EDT, a strong thunderstorm was located 8 miles northeast of
Salem, moving north at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Salem, Little York, New Philadelphia, Kossuth, South Boston,
Plattsburg, Canton and Harristown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3876 8603 3877 8602 3876 8601 3876 8599
3875 8598 3876 8596 3875 8595 3876 8594
3875 8592 3875 8590 3873 8589 3858 8589
3855 8610 3876 8613 3877 8610 3878 8610
3878 8609
TIME...MOT...LOC 2115Z 163DEG 13KT 3868 8597
AMSSpecial weather statement, Jun 4, 5:25 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
425 PM CDT Thu Jun 4 2020
KYZ074>076-081-042215-
Metcalfe-Monroe-Cumberland-Barren-
425 PM CDT Thu Jun 4 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONROE...CUMBERLAND...
BARREN AND METCALFE COUNTIES...
At 425 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Scottsville to 10
miles south of Glasgow to 9 miles east of Red Boiling Springs.
Movement was northeast at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Glasgow, Tompkinsville, Edmonton, Burkesville, Leslie, Gamaliel,
Littrell, Red Cross, Curtis and Coral Hill.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3662 8580 3679 8592 3684 8607 3690 8607
3690 8610 3686 8611 3690 8615 3693 8614
3691 8615 3691 8617 3692 8616 3714 8593
3709 8553 3701 8550 3696 8545 3694 8545
3694 8543 3668 8527 3665 8529 3662 8534
TIME...MOT...LOC 2125Z 227DEG 25KT 3688 8609 3685 8587 3655 8568
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:52 PM EDT | Special Weather Statement | LMK | Scott | 23 min |
| Jun 4, 4:14 PM EDT | Special Weather Statement | LMK | Scott | 31 min |
| Jun 4, 4:27 PM EDT | Areal Flood Advisory | LMK | Clark, Scott, Washington | 2 hr |
| Jun 4, 4:40 PM EDT | Special Weather Statement | LMK | Clark | 35 min |
| Jun 4, 4:42 PM EDT | Special Weather Statement | LMK | Dubois | 33 min |
| Jun 4, 4:51 PM EDT | Special Weather Statement | LMK | Washington | 24 min |
| Jun 4, 5:07 PM EDT | Special Weather Statement | LMK | Orange | 23 min |
| Jun 4, 5:15 PM EDT | Special Weather Statement | LMK | Washington | 30 min |
| Jun 4, 5:42 PM EDT | Flash Flood Warning | LMK | Clark, Scott, Washington | 3 hr |
| Jun 4, 5:51 PM EDT | Special Weather Statement | LMK | Floyd | 24 min |
| Jun 4, 6:15 PM EDT | Areal Flood Advisory | LMK | Clark, Floyd, Harrison, Washington | 3 hr |
| Jun 4, 7:24 PM EDT | Special Weather Statement | LMK | Clark | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.